Article Text

PDF
Tetracycline syrups and children’s teeth

Abstract

It has been known for over 25 years that treatment with oral tetracyclines can permanently stain children’s teeth1 yet these drugs are still needlessly being prescribed for children. In 1982 over 75,000 prescriptions for a liquid tetracycline preparation were dispensed, most of which were probably for children; up to one third of paediatric patients have been affected,2–6 although the proportion has fallen over the last 10 years.7 Even a short course of tetracycline can stain both the permanent3,8 and deciduous teeth9 a disfiguring greyish-brown or yellow colour. Children are at risk from the 14th week in utero, when calcification of deciduous teeth begins, to their 7th year when calcification of the permanent teeth is complete. Whether tetracyclines produce enamel hypoplasia10 or promote caries11 is disputed.12

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.